Colorado, 2024

Hail and Damaging Winds in Colorado, August 19 to 23, 2024

August 19 to 23, 2024 · NWS PUB · 29 events in 6 counties and zones

An active upper level pattern with a series of shortwave troughs moving over the region throughout the course of the week produced several days of strong to severe thunderstorms over the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

An active upper level pattern with a series of shortwave troughs moving over the region throughout the course of the week produced several days of strong to severe thunderstorms over the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 19, 1:24 PM MST, 2 hours 54 minutes earlier. Its key messages:

  • Severe thunderstorms possible I-25 corridor and portions of the southeast plains through midnight.
  • Less thunderstorms for Tuesday but storms could still be strong to severe across portions of the southeast plains.
  • Daily afternoon rain showers and thunderstorms expected along and west of the I-25 corridor for most of the long term period.
  • Showers and storms remain Saturday, with a drier day expected Sunday with a brief pattern change.&&
Area forecast discussion, Aug 19, 1:24 PM MST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
224 PM MDT Mon Aug 19 2024

.KEY MESSAGES...

- Severe thunderstorms possible I-25 corridor and portions of
  the southeast plains through midnight.

- Less thunderstorms for Tuesday but storms could still be
  strong to severe across portions of the southeast plains.

- Daily afternoon rain showers and thunderstorms expected along
  and west of the I-25 corridor for most of the long term
  period.

- Showers and storms remain Saturday, with a drier day expected
  Sunday with a brief pattern change.&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 222 PM MDT Mon Aug 19 2024

Front has pushed through most of the southeast plains with dew
points in the 50s and 60s along and behind it.  Stratus across the
far eastern most counties has been slow to burn off today which has
kept atmosphere capped.  Otherwise active monsoon plume resides
across CO with another weak wave moving through the flow late this
afternoon and evening.  Thunderstorms which have developed across
the mountains and Palmer Divide will spread eastward through the
late afternoon and evening with models in good agreement that an MCS
will develop across northern portions of the southeast plains this
evening as a low level south to southeasterly jet intensifies as it
overrides the surface boundary across southern portions of the
southeast plains. Stout CAPE ranging from 1500-2500 J/kg based off
ensemble mean from HREF along with deep layer shears 35-40 kts will
be sufficient for large hail (up to golf ball), outflow winds over
60 mph, and locally heavy rainfall.  Flash flooding will be a
concern for our more vulnerable locations (burn scars, urban areas),
though storm motions to the east at 15-20 mph should preclude the
necessity of a flash flood watch.  Storms will move eastward through
the evening though the I-25 corridor could see a couple rounds of
storms, especially if dew point return behind outflows from the
initial round of convection generates new thunderstorms as they
impinge the eastern mountains. However, focus for more intense
convection should shift eastward along and north of highway 50 to
near the KS border before diminishing.

Atmosphere dries out a bit Tue though precipitable waters are still
running around 100-120% of normal. Residual low level moisture in
southeast flow across the plains will yield CAPE of 1000-2000 J/kg
across the plains by afternoon.  Deep layer shear looks a little
weaker but still a respectable 30-35 kts.   Atmosphere looks more
capped across the far eastern plains with convection firing over the
mountains by noon, then spreading into the I-25 corridor during the
late afternoon and early evening.  One or two strong to marginally
severe storms still look possible along the I-25 corridor and
adjacent plains where CAPE maximizes.  How far east convection
maintains is still in question as cap looks quite strong farther
east.  Suspect convection will diminish as it moves eastward unless
more cloud breaks and surface heating can occur.  -KT

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 222 PM MDT Mon Aug 19 2024

Tuesday Night - Friday: For much of the week, the monsoon pattern
will remain in place over south central and southeastern Colorado. A
ridge of high pressure will persist over the region, and along with
that, moisture will continue to stream into the ridge and over the
area. Ensemble model guidance are in strong agreement about this,
leading to high to very high (>60%) confidence in this pattern
evolution. While no major forcing is anticipated, diurnal upsloping
and modest orographic forcing, in combination with the moisture
streaming over the area, will allow for daily afternoon rain showers
and thunderstorms generally along and west of the I-25 corridor. The
greatest coverage of precipitation will be along the mountains,
where any forcing will be strongest. Gusty winds, heavy rain, and
lightning are the expected hazards with any more organized
thunderstorms. Like a typical summer day though, showers and storms
will dissipate during the evening as instability and forcing lessen.
As for temperatures, a warm stretch of days is expected as the ridge
sits over the region. Much of the area will warm to above seasonal
temperatures for late August.

Saturday - Sunday: For the weekend, a brief pattern change is
anticipated. The ridge will break down for a couple of days as a
larger trough to the north pushes near/over region. Ahead of the
wave Saturday, moisture will remain in place, but as the wave treks
eastward through Sunday, moisture will become scoured out. Given
this, precipitation chances will remain heightened Saturday given
the stronger forcing and moisture in place, but will drop Sunday as
drier air is shoved into the region. Like much of the week though,
the greatest coverage for any precipitation will remain along the
mountains, where forcing will be greatest, and lessen in coverage
during the evening and overnight hours. Looking at temperatures,
warmth looks to stick around as downsloping winds prevail. With that
said though, a cold front will likely drop down southward late
Sunday and speed of this feature will heavily influence Sundays
temperature.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1124 AM MDT Mon Aug 19 2024

Thunderstorms will develop over the mountains and spread into
the adjacent lower elevations after 19-20z. KCOS and KPUB have
the best chance for TSRA to impact the terminals, and with
plenty of moisture and instability present, a severe storm with
gusts to 50 kts and large hail can not be ruled out. Have added
GS to the KCOS terminal for now in the tempo group. A couple
rounds of thunderstorms could impact both KCOS and KPUB through
02-03z before activity pulls east. There is the possibility that
stratus could spread into both terminals with IFR cigs after
09-10z. Odds look low without strong easterly surface winds
advertised in the forecast models so will keep a SCT deck in
there for now until better certainty is gained.

KALS will see lower chances for thunderstorms today, so will
maintain VCSH for now. Winds will shift out of the north this
evening before diminishing under clearing skies overnight. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...KT
LONG TERM...SIMCOE
AVIATION...KT
Hazardous weather outlook, Aug 19, 10:40 AM MST, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1140 AM MDT Mon Aug 19 2024

COZ058>089-093>099-201745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1140 AM MDT Mon Aug 19 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

A few severe thunderstorms are likely today across portions of
the southeast plains. The greatest threat area will be across El
Paso, Pueblo, Crowley, Otero, Bent, and western Kiowa counties.
The primary threats will be hail up to the size of golfballs,
localized wind gusts up to 70 mph, and heavy rainfall capable of
causing localized flash flooding. The tornado threat is low, but
not zero. The storms will form by mid afternoon over the Pikes
Peak region and then move east-southeast towards the La Junta area
by mid evening. The greatest severe weather risk timeframe will
be from 3 PM to 9 PM.

Scattered to numerous thunderstorms will be possible across the
remainder of southern Colorado today. The main risk with
thunderstorms elsewhere will be heavy rain, small hail, and
lightning. Localized flash flooding will be possible, especially
for burn scars and urban areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms will be possible each day this week,
mostly over the higher terrain with a few storms making it onto the
eastern plains. With plenty of moisture in the environment, heavy
rainfall and flash flooding will be our primary concern, though a
few stronger storms, with hail and gusty winds, cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

31/31

In the hours before

Special weather statement, Aug 19, 3:32 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Pueblo CO
432 PM MDT Mon Aug 19 2024

COZ079-083-086-192300-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
432 PM MDT Mon Aug 19 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FREMONT...
NORTHEASTERN CUSTER AND WEST CENTRAL PUEBLO COUNTIES THROUGH 500 PM
MDT...

At 431 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Florence, or 30 miles west of Pueblo, moving
northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Florence, Penrose, and Wetmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3820 10519 3831 10526 3845 10509 3827 10492
TIME...MOT...LOC 2231Z 236DEG 20KT 3827 10518

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Moore
Special weather statement, Aug 19, 3:32 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Pueblo CO
432 PM MDT Mon Aug 19 2024

COZ081-084-085-192315-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
432 PM MDT Mon Aug 19 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN TELLER AND
NORTHWESTERN EL PASO COUNTIES THROUGH 515 PM MDT...

At 431 PM MDT, Doppler radar was tracking a strong thunderstorm over
western Colorado Springs, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Colorado Springs, Fountain, Monument, Air Force Academy, Manitou
Springs, Security, Falcon, Stratmoor, Gleneagle, Fort Carson,
Cimarron Hills, Peterson Space Force Base, and Security-Widefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

&&

LAT...LON 3868 10477 3876 10497 3891 10493 3910 10487
      3894 10458
TIME...MOT...LOC 2231Z 214DEG 11KT 3887 10487

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

kam
Local storm report, Aug 19, 4:08 PM MST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
508 PM MDT Mon Aug 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     Rain             4 NNE Falcon            38.99N 104.60W
08/19/2024  M1.00 Inch       El Paso            CO   Trained Spotter

&&
Local storm report, Aug 19, 4:11 PM MST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
511 PM MDT Mon Aug 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     Rain             Security                38.74N 104.73W
08/19/2024  M1.00 Inch       El Paso            CO   Trained Spotter

            Fell in past 30 minutes.

&&
Local storm report, Aug 19, 4:17 PM MST, 1 minute before
Preliminary Local Storm Report
National Weather Service Pueblo CO
517 PM MDT Mon Aug 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     Rain             1 E Fountain            38.68N 104.70W
08/19/2024  M1.00 Inch       El Paso            CO   Amateur Radio

&&
Local storm report, Aug 19, 4:18 PM MST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
518 PM MDT Mon Aug 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     Tstm Wnd Gst     2 WSW Penrose           38.42N 105.04W
08/19/2024  M65 MPH          Fremont            CO   Mesonet

            Mesonet station CO132 050e290 Penrose.

&&

The radar

The Pueblo radar (KPUX), 62 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

15 hail, 8 heavy rain, 6 thunderstorm wind. Local standard time, as filed.

Hail, El Paso

When
August 19, 4:18 PM MST
Where
El Paso County, 8.73 mi SSE of Ramah
Measured
1.5 in hail
Reported by
Public
Coordinates
39.010, -104.090

A public report via mPING reported hail of 1.5 inches in diameter.

Hail, El Paso

When
August 19, 4:30 PM MST
Where
El Paso County, 10.5 mi SE of Ramah
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.000, -104.050

A trained spotter reported hail of 2 inches in diameter via social media with picture.

Thunderstorm Wind, Fremont

When
August 19, 4:58 PM MST
Where
Fremont County, 1.08 mi W of Penrose
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.420, -105.040

A MESONET station (CO132 050E290), near Penrose, reported a measured wind gust of 56 kts.

Heavy Rain, El Paso

When
August 19, 5:08 PM MST
Where
El Paso County, 4.28 mi NNE of Falcon
Reported by
Trained Spotter
Coordinates
38.990, -104.600

A trained spotter reported 1.00 inches of rain in a short period of time, produced by a heavy thunderstorm.

Heavy Rain, El Paso

When
August 19, 5:11 PM MST
Where
El Paso County, Widefield
Reported by
Trained Spotter
Coordinates
38.740, -104.730

A trained spotter reported 1.00 inches of rain, which fell in a 30 min period, and was produced by a strong thunderstorm.

Hail, El Paso

When
August 19, 5:12 PM MST
Where
El Paso County, 2.16 mi E of Widefield
Measured
1 in hail
Reported by
Public
Coordinates
38.740, -104.690

A public report via mPING reported hail of 1 inch in diameter.

Heavy Rain, El Paso

When
August 19, 5:15 PM MST
Where
El Paso County, Fountain
Reported by
Amateur Radio
Coordinates
38.680, -104.700

A public source via Amateur Radio reported 1.00 inches of rain, which fell in a short period of time and was produced by a strong thunderstorm.

Thunderstorm Wind, El Paso

When
August 19, 5:33 PM MST
Where
El Paso County, 2.26 mi ENE of Truckton
Measured
55 kt (63 mph) measured gust
Reported by
Storm Chaser
Coordinates
38.740, -104.140

A Storm Chaser reported a measured thunderstorm wind gust of 55 kts. Report relayed via NWS Boulder.

Hail, El Paso

When
August 19, 5:38 PM MST
Where
El Paso County, 2.07 mi N of Fountain
Measured
1 in hail
Reported by
Public
Coordinates
38.710, -104.700

A public report via mPING reported hail of 1 inch in diameter.

Heavy Rain, El Paso

When
August 19, 6:23 PM MST
Where
El Paso County, 5.1 mi NNW of Calhan
Reported by
Public
Coordinates
39.100, -104.330

A public source reported 1.50 inches of rain, which fell in a short period of time, and was produced by a strong thunderstorm.

Hail, Crowley

When
August 19, 7:36 PM MST
Where
Crowley County, 1.76 mi NE of Olney Spgs
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.190, -103.930

A trained spotter reported hail of 0.88 inches in diameter.

Hail, Crowley

When
August 19, 7:40 PM MST
Where
Crowley County, 1.29 mi ESE of Olney Spgs
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.160, -103.930

A storm chaser reported hail of 1 inch in diameter; relayed via broadcast media.

Thunderstorm Wind, Crowley

When
August 19, 7:51 PM MST
Where
Crowley County, 0.54 mi E of Ordway
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.220, -103.750

An NWS Employee reported thunderstorm wind damage, with tree limbs down.

Hail, Pueblo

When
August 19, 8:15 PM MST
Where
Pueblo County, 0.69 mi N of Avondale
Measured
1.5 in hail
Reported by
Public
Coordinates
38.240, -104.350

A public source reported hail of 1.5 inches in diameter.

Heavy Rain, Pueblo

When
August 20, 12:21 AM MST
Where
Pueblo County, Pueblo
Reported by
Trained Spotter
Coordinates
38.260, -104.610

A trained spotter reported 1.50 inches of rain, which occurred during the afternoon through evening with thunderstorms. Pea size hail mixed in.

Hail, El Paso

When
August 20, 5:36 PM MST
Where
El Paso County, 2.55 mi ENE of Black Forest
Measured
0.75 in hail
Reported by
Public
Coordinates
39.040, -104.660

A public report via mPING reported hail of 0.75 inches in diameter.

Hail, El Paso

When
August 20, 5:42 PM MST
Where
El Paso County, 2.55 mi ENE of Black Forest
Measured
1 in hail
Reported by
Public
Coordinates
39.040, -104.660

A public report via mPING reported hail of 1 inch in diameter.

Heavy Rain, El Paso

When
August 20, 6:21 PM MST
Where
El Paso County, 3.51 mi ENE of Manitou Spgs
Reported by
Public
Coordinates
38.880, -104.860

A public source reported 1.50 inches of rain, which fell in a short period of time and was produced by a strong thunderstorm.

Hail, El Paso

When
August 20, 6:29 PM MST
Where
El Paso County, 3.22 mi E of Falcon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.930, -104.560

A trained spotter reported hail of 1 inch in diameter.

Hail, El Paso

When
August 20, 6:30 PM MST
Where
El Paso County, 3.51 mi ESE of Falcon
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
38.910, -104.560

A public report via CoCoRaHS reported hail of 1 inch in diameter.

Hail, El Paso

When
August 20, 6:31 PM MST
Where
El Paso County, 3.02 mi ENE of Falcon
Measured
1 in hail
Reported by
Public
Coordinates
38.950, -104.570

A public report via mPING reported hail of 1 inch in diameter.

Hail, El Paso

When
August 20, 6:45 PM MST
Where
El Paso County, 4.77 mi ESE of Falcon
Measured
0.75 in hail
Reported by
Public
Coordinates
38.900, -104.540

A public report via mPING reported hail of 0.75 inches in diameter.

Heavy Rain, El Paso

When
August 20, 6:57 PM MST
Where
El Paso County, 3.29 mi ENE of Palmer Lake
Reported by
Trained Spotter
Coordinates
39.130, -104.860

A trained spotter reported 0.53 inches of rain, which fell in a short period of time and was produced by a strong thunderstorm.

Hail, Rio Grande

When
August 21, 4:08 PM MST
Where
Rio Grande County, Monte Vista
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.580, -106.150

A trained spotter reported hail of 0.88 inches in diameter.

Hail, Rio Grande

When
August 21, 4:14 PM MST
Where
Rio Grande County, 2.74 mi E of Monte Vista
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
37.580, -106.100

A public report via CoCoRaHS reported hail of 0.75 inches in diameter.

Heavy Rain, Rio Grande

When
August 21, 4:30 PM MST
Where
Rio Grande County, 2.19 mi W of Monte Vista
Reported by
COOP Observer
Coordinates
37.580, -106.190

A COOP Observer reported 0.87 inches of rain, which fell in a short period of time and was produced by a strong thunderstorm.

Thunderstorm Wind, Prowers

When
August 22, 6:00 PM MST
Where
Prowers County, Lamar Arpt
Measured
68 kt (78 mph) measured gust
Reported by
ASOS
Coordinates
38.070, -102.680

The ASOS Station at the Lamar Airport (KLAA) reported a measured thunderstorm wind gust of 68 kts.

Thunderstorm Wind, Prowers

When
August 22, 6:20 PM MST
Where
Prowers County, 0.54 mi E of Lamar
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.080, -102.610

A trained spotter reported thunderstorm wind damage, with large trees and fence posts downed in willow creek park in Lamar.

Thunderstorm Wind, Prowers

When
August 23, 3:19 PM MST
Where
Prowers County, 4.84 mi S of Granada
Measured
70 kt (81 mph) measured gust
Reported by
Public
Coordinates
37.990, -102.310

A public source reported a measured wind gust of 70 kts, and snapped tree branches, down power poles, damage to side of a barn.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212988, 1212989, 1213017, 1213004, 1213005, 1212990, 1213006, 1213018, 1212991, 1213007, 1212992, 1212993, 1213015, 1212994, 1213010, 1212995, 1212996, 1213011, 1212998, 1212999, 1213000, 1213001, 1213012, 1213002, 1213003, 1213014, 1213019, 1213016, 1213020.